| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Medicine and Weight Gain

Q. I have read a case report in the 2000 Society of Biological Psychiatry from University Psychiatric Service University School of Medicine & Spedali Civili Brescia (ES, LG) and Medical Division, Eli Lilly & Company, Florence (DB, Italy Case Report: H2 antagonist nizatidine may control olanzapine associated weight gain in schizophrenic patients.

The study involved a 23-year-old male patient with paranoid schizophrenia receiving nizatidine with olanzapine and the end result was it prevented him from gaining the weight that he had gained when only on olanzapine. Has any further clinical trials regarding nizatidine to control weight gain associated with olanzapine been conducted? If so, what were the results?

A. Yes, there is more research on the use of nizatidine (Axid) for olanzapine-related weight gain, though it has not yet been published, to my knowledge. In a double-blind, controlled-study, Breier et al (2001) found that olanzapine-treated patients gained significantly less weight when prescribed nizatadine than when given placebo.

Nizatadine at a dose of 300 mg bid was associated with less weight gain than was nizatadine 150 mg bid (4.4 kg vs. 2.8 kg), suggesting a dose-response effect (Gelenberg, 2001). It seems that nizatidine needs to be given at the beginning of treatment with olanzapine, in order to see full efficacy. It's not yet clear if other H2 (histamine-2) blockers, such as ranitidine, might also be helpful. [see Breier A, Tanaka Y, Roychowdhury S et al: Nizatidine for the prevention of olanzapine-associated weight gain in schizophrenia and related disorders-A randomized controlled double blind study. Presented at the 41st annual meeting of the New Clinical Drug Evaluation Unit, Phoenix AZ, May 28-31, 2001; and Gelenberg AJ: Approaches to olanzapine-induced weight gain. Biological Therapies in Psychiatry 2001;24:41-42.]

Dietary interventions and increased exercise are also important components of any weight-management program.

March 2002

Disclaimer Back to Ask the Expert